Tennessee, 2021

Winter Storm and Heavy Snow in Tennessee, February 14 to 15, 2021

February 14 to 15, 2021 · NWS MEG · 21 events in 21 counties and zones

A weak disturbance on Sunday resulted in a seeder/feeder process and a period of light snow across much of the area with up to an inch falling. Bands of occasionally moderate sleet pushed across north Mississippi into southeast West Tennessee during Sunday evening, February 14th.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A weak disturbance on Sunday resulted in a seeder/feeder process and a period of light snow across much of the area with up to an inch falling. Bands of occasionally moderate sleet pushed across north Mississippi into southeast West Tennessee during Sunday evening, February 14th. The main mid-level trough rapidly strengthened and became negatively titled as it approached the Mid-South during the morning hours of Monday, February 15th. Precipitation rapidly developed over the Lower Mississippi Valley and spread northeast into the Mid-South by sunrise. Strong lift and deep moisture through the dendritic growth zone resulted in heavy winter precipitation during the morning hours before the system lifted to the northeast by mid-afternoon. Mainly snow fell across east Arkansas, the Missouri Bootheel, and Northwest Tennessee. A warm layer aloft, due to the rapidly strengthening nature of the system, resulted in a period of heavy sleet from northwest Mississippi into the Memphis area through southwest Tennessee before precipitation changed to all snow. A mixture of sleet, snow and a little freezing rain fell across northeast Mississippi. Four to seven inches of snow and sleet fell across areas west of a Tunica, MS to Somerville, TN to Union City, TN line. One to three inches of sleet and some snow fell to the southeast of this line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 13, 11:31 PM CST, 4 hours 29 minutes earlier.

Area forecast discussion, Feb 13, 11:31 PM CST, 4 hours 29 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Memphis TN
1131 PM CST Sat Feb 13 2021

.UPDATE...
See the 06z aviation discussion.

&&

.PREV DISCUSSION... /issued 1016 PM CST Sat Feb 13 2021/

UPDATE...

Quick update. Temperatures have fallen into the teens, mainly
along and north of I-40 this evening. Updated the temperature
curve to reflect these trends. Ended up having to expand the Wind
Chill Advisory to include Madison County in Tennessee and Lee
County in Arkansas where wind chill values will dip below zero.
Also added occasional flurries to the entire area as they continue
to occur in this arctic airmass.

Onset of wintry precipitation could begin as early as daybreak
across northwest Mississippi and eventually spread north along
the Delta through early afternoon. Coverage still appears mostly
scattered, but the models could be underdoing it a bit. BUFR
soundings along the Mississippi River support a sleet and snow
mix, while a wintry mix of freezing rain and sleet is possible
further south and east.

CAMs are fairly consistent with first wave of precipitation
peaking late tomorrow afternoon and tapering off after midnight.
Models are still depicting a brief lull in activity overnight
into Monday, with the major brunt of the storm occurring Monday
morning through late Monday afternoon. Timing looks pretty decent
across the model consensus, however, p-type and amounts are still
a bit difficult to pin down. Our current forecast sits somewhere
in the middle and captures the uncertainty pretty well with good
ranges for snow. The main uncertainty is not so much p-type as it
is snow-to-liquid ratio. A little QPF can go a long way in an
arctic airmass and models may be underdoing snowfall totals.
Hopefully this can be fine-tuned a bit with the latest 00Z model
run tonight.

AC3

&&

.PREV DISCUSSION... /issued 355 PM CST Sat Feb 13 2021/

DISCUSSION...

Major Winter Storm to Impact the Mid-South Sunday Afternoon into
Monday Evening

Arctic air remains in place across the Mid-South this afternoon.
Temperatures have not budged much due to cold air advection
occurring across the area. Temperatures currently range from the
upper teens across the Missouri Bootheel to the lower 30s across
Northeast Mississippi. The gusty northerly winds are producing
wind chill values in the single digits this afternoon across much
of West Tennessee, the Missouri Bootheel, and Northeast Arkansas.
The wind chill values will only get worse as temperatures drop
tonight as winds are expected to remain gusty. Expect to see
values below zero thus have issued a Wind Chill Advisory for
Northeast Arkansas, the Missouri Bootheel and a large portion of
West Tennessee. The bitter cold wind chill values will continue
through noon time.

Latest CAM models are showing very light wintry precipitation,
likely in the form of freezing rain and sleet, spreading into
portions of Northwest Mississippi and Phillips County, Arkansas by
9-10 AM CST as a weak lead shortwave moves through the upper trof.
Precipitation will continue to spread northward through the day
intensifying over the area during the afternoon and evening hours.
By the evening, expect all snow to be occurring across Northeast
Arkansas, the Missouri Bootheel and Northwest Tennessee with sleet
pretty much expected elsewhere. The other exception will be
portions of Northeast Mississippi where warmer air aloft may keep
precipitation in the form of freezing rain. The tough part of the
forecast is when exactly the timing of change over will occur. A
brief lull in precipitation may occur during the overnight hours
before the second round of precipitation associated with the
potent upper trof moves into the area. By the time this second
round of precipitation moves in the warm layer aloft may have
dissipated for locations such as Memphis and Jackson so
precipitation may occur as all snow. With a saturated dendritic
growth zone in place, heavy snow will be possible. Heaviest
amounts may occur from the Memphis Metro area northeastward into
Northwest Tennessee. South of this area has the risk of seeing
heavy sleet and some snow accumulations. A lot will depend on how
far south the cold air plunges and the warm layer aloft erodes
away. There may be a corridor somewhere in North Mississippi where
only sleet accumulations occur. Right now, Oxford, Mississippi
may be in this corridor where precipitation stays sleet. Further
south near Tupelo, precipitation may start out as freezing rain,
but will change to sleet and maybe snow at the tail end of the
storm. Monroe County, Mississippi has the best chance of seeing
significant ice accumulations as freezing rain will likely occur
down there the longest. Went ahead an upgraded to a Winter Storm
Warning starting at noon on Sunday as result of the significant
accumulations expected.

Precipitation will taper off from west to east Monday Evening as
the upper trof moves out.

Another winter storm will move into the area by Wednesday and will
continue through Wednesday Night and Thursday. Models are having a
hard time figuring out precipitation type especially since there
will be accumulations on the ground from the system Sunday and
Monday. As a result, expect temperatures to be much colder than
what guidance is indicating thus lowered temperatures in the
extended. Significant accumulations may occur with this system as
well. Please stay tuned to the latest forecasts.

In addition, bitterly cold wind chill values will be possible each
night through Wednesday.

KRM

&&

.AVIATION...
/06z TAFs/

Low clouds, with occasional flurries, will persist overnight.
Cloud bases will generally range between 1-2 kft, but a few areas
will remain IFR at less than 1000 ft. Precipitation is forecast to
approach MEM/TUP by early afternoon, lifting north through sunset.
Precip types will likely be sleet initially but may change to
freezing rain at TUP and a sleet/snow mix elsewhere. Some areas
north and west of MEM may change to all snow.

Ceilings will not improve much at all tomorrow and should begin
to deteriorate further after 00z with the initial round of
precipitation. Visibility will be reduced as well, potentially
lower than in the current TAF. This area of precip is forecast to
lift north overnight with a lull during the early morning hours.
The next batch of wintry precipitation is expected by sunrise
Monday. Expect persistent north winds of 10-15 kts, occasionally
gusting near 20 kts.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Winter Storm Warning from noon Sunday to midnight CST Monday
     night for Clay-Craighead-Crittenden-Cross-Greene-Lee AR-
     Mississippi-Phillips-Poinsett-St. Francis.

     Wind Chill Advisory until noon CST Sunday for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Poinsett-St.
     Francis.

MO...Winter Storm Warning from noon Sunday to midnight CST Monday
     night for Dunklin-Pemiscot.

     Wind Chill Advisory until noon CST Sunday for Dunklin-Pemiscot.

MS...Winter Storm Warning from noon Sunday to midnight CST Monday
     night for Alcorn-Benton MS-Calhoun-Chickasaw-Coahoma-DeSoto-
     Itawamba-Lafayette-Lee MS-Marshall-Monroe-Panola-Pontotoc-
     Prentiss-Quitman-Tallahatchie-Tate-Tippah-Tishomingo-Tunica-
     Union-Yalobusha.

TN...Winter Storm Warning from noon Sunday to midnight CST Monday
     night for Benton TN-Carroll-Chester-Crockett-Decatur-Dyer-
     Fayette-Gibson-Hardeman-Hardin-Haywood-Henderson-Henry-Lake-
     Lauderdale-Madison-McNairy-Obion-Shelby-Tipton-Weakley.

     Wind Chill Advisory until noon CST Sunday for Carroll-Crockett-
     Dyer-Gibson-Haywood-Henry-Lake-Lauderdale-Madison-Obion-
     Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Feb 13, 3:25 PM CST, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
325 PM CST Sat Feb 13 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-142330-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
325 PM CST Sat Feb 13 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A wind chill advisory is in effect for northern parts of the Mid-
South later tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A significant winter storm will bring snow, sleet, freezing rain
and low wind chills to the entire Mid-South Sunday afternoon into
Monday night. There will be significant impacts to travel.
Hypothermia is possible without precautions.

Please see the latest Winter Storm Warning for the latest details.

A wind chill advisory is in effect Sunday morning. Wind chill
values will fall into the single digits at times through
Wednesday. Below zero wind chills are possible across mainly
northern areas of the Mid-South Sunday through Tuesday mornings.

Another round of significant winter weather is likely Wednesday
into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

SJM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter storm, 4 heavy snow. Local standard time, as filed.

Winter Storm, Tipton

When
February 14, 4:00 AM CST to February 15, 4:00 PM CST
Where
Tipton forecast zone
Reported by
Trained Spotter
Coordinates
35.497, -89.759 (the zone’s center; the record gives no point)

Four to six inches of snow and sleet fell. Area transportation was greatly impacted.

Winter Storm, Shelby

When
February 14, 4:00 AM CST to February 15, 4:00 PM CST
Where
Shelby forecast zone
Reported by
Trained Spotter
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

Four to six inches of snow and sleet fell. Area transportation was greatly impacted.

Winter Storm, Fayette

When
February 14, 4:00 AM CST to February 15, 4:00 PM CST
Where
Fayette forecast zone
Reported by
Trained Spotter
Coordinates
35.197, -89.414 (the zone’s center; the record gives no point)

Three to five inches of snow and sleet fell. Area transportation was greatly impacted.

Heavy Snow, Lake

When
February 14, 5:00 AM CST to February 15, 5:00 PM CST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
36.335, -89.493 (the zone’s center; the record gives no point)

Four to six inches of snow. Area transportation was greatly impacted.

Heavy Snow, Obion

When
February 14, 5:00 AM CST to February 15, 5:00 PM CST
Where
Obion forecast zone
Reported by
Trained Spotter
Coordinates
36.358, -89.149 (the zone’s center; the record gives no point)

Four to six inches of snow. Area transportation was greatly impacted.

Heavy Snow, Dyer

When
February 14, 5:00 AM CST to February 15, 5:00 PM CST
Where
Dyer forecast zone
Reported by
Trained Spotter
Coordinates
36.059, -89.414 (the zone’s center; the record gives no point)

Four to six inches of snow. Area transportation was greatly impacted.

Heavy Snow, Lauderdale

When
February 14, 5:00 AM CST to February 15, 5:00 PM CST
Where
Lauderdale forecast zone
Reported by
Trained Spotter
Coordinates
35.761, -89.631 (the zone’s center; the record gives no point)

Four to six inches of snow. Area transportation was greatly impacted.

Winter Storm, Weakley

When
February 14, 5:00 AM CST to February 15, 6:00 PM CST
Where
Weakley forecast zone
Reported by
Trained Spotter
Coordinates
36.298, -88.718 (the zone’s center; the record gives no point)

Three to five inches of snow and sleet fell. Area transportation was greatly impacted.

Winter Storm, Henry

When
February 14, 5:00 AM CST to February 15, 6:00 PM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
36.332, -88.301 (the zone’s center; the record gives no point)

Three to five inches of snow and sleet fell. Area transportation was greatly impacted.

Winter Storm, Gibson

When
February 14, 5:00 AM CST to February 15, 6:00 PM CST
Where
Gibson forecast zone
Reported by
Trained Spotter
Coordinates
35.997, -88.933 (the zone’s center; the record gives no point)

Three to five inches of snow and sleet fell. Area transportation was greatly impacted.

Winter Storm, Carroll

When
February 14, 5:00 AM CST to February 15, 6:00 PM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
35.973, -88.450 (the zone’s center; the record gives no point)

Three to five inches of snow and sleet fell. Area transportation was greatly impacted.

Winter Storm, Madison

When
February 14, 5:00 AM CST to February 15, 6:00 PM CST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
35.608, -88.838 (the zone’s center; the record gives no point)

Three to five inches of snow and sleet fell. Area transportation was greatly impacted.

Winter Storm, Crockett

When
February 14, 5:00 AM CST to February 15, 6:00 PM CST
Where
Crockett forecast zone
Reported by
Trained Spotter
Coordinates
35.814, -89.139 (the zone’s center; the record gives no point)

Four to six inches of snow and sleet fell. Area transportation was greatly impacted.

Winter Storm, Haywood

When
February 14, 5:00 AM CST to February 15, 6:00 PM CST
Where
Haywood forecast zone
Reported by
Trained Spotter
Coordinates
35.583, -89.284 (the zone’s center; the record gives no point)

Four to six inches of snow and sleet fell. Area transportation was greatly impacted.

Winter Storm, Benton

When
February 14, 12:00 PM CST to February 15, 6:00 PM CST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
36.070, -88.068 (the zone’s center; the record gives no point)

One to three inches of snow and sleet fell. Area transportation was greatly impacted.

Winter Storm, Henderson

When
February 14, 12:00 PM CST to February 15, 6:00 PM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
35.654, -88.388 (the zone’s center; the record gives no point)

One to three inches of snow and sleet fell. Area transportation was greatly impacted.

Winter Storm, Decatur

When
February 14, 12:00 PM CST to February 15, 6:00 PM CST
Where
Decatur forecast zone
Reported by
Trained Spotter
Coordinates
35.603, -88.109 (the zone’s center; the record gives no point)

One to three inches of snow and sleet fell. Area transportation was greatly impacted.

Winter Storm, Hardeman

When
February 14, 12:00 PM CST to February 15, 6:00 PM CST
Where
Hardeman forecast zone
Reported by
Trained Spotter
Coordinates
35.207, -88.993 (the zone’s center; the record gives no point)

One to three inches of snow and sleet fell. Area transportation was greatly impacted.

Winter Storm, McNairy

When
February 14, 12:00 PM CST to February 15, 6:00 PM CST
Where
McNairy forecast zone
Reported by
Trained Spotter
Coordinates
35.175, -88.564 (the zone’s center; the record gives no point)

One to three inches of snow and sleet fell. Area transportation was greatly impacted.

Winter Storm, Hardin

When
February 14, 12:00 PM CST to February 15, 6:00 PM CST
Where
Hardin forecast zone
Reported by
Trained Spotter
Coordinates
35.199, -88.184 (the zone’s center; the record gives no point)

One to three inches of snow and sleet fell. Area transportation was greatly impacted.

Winter Storm, Chester

When
February 14, 12:00 PM CST to February 15, 6:00 PM CST
Where
Chester forecast zone
Reported by
Trained Spotter
Coordinates
35.422, -88.613 (the zone’s center; the record gives no point)

One to three inches of snow and sleet fell. Area transportation was greatly impacted.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944102, 944103, 944104, 944075, 944076, 944077, 944078, 944095, 944096, 944097, 944098, 944099, 944100, 944101, 944109, 944110, 944111, 944112, 944113, 944114, 944133.